Everything You Need to Know About Naloxone
If you missed PA's free Naloxone giveaway or just need some into about the drug, Sparkt is bringing it together in one place
Thursday December 13, 2018, the state of Pennsylvania took the unprecedented act of giving away a free kit with two doses of the opioid-reversal drug Naloxone (brand name: Narcan) to anyone who wanted one. It's just one move in a campaign to address the issue of addiction and overdoses in Pennsylvania, which the CDC says, has the highest rate of overdoses in the nation.
How does Naloxone work?
Naloxone (brand name Narcan) is a drug that quickly reverses an overdose from opioids like heroin or prescription pain medications like Vicodin, OxyContin and Percocet. According to the National Institute on Drug Abuse, Naloxone is what's called an "opioid antagonist." It binds to opioid "receptors" in your body, blocking your brain's ability to absorb the drug, and blocking its effects. Naloxone can quickly cause an overdose victim to start breathing normally if they're barely breathing or have stopped breathing because of an overdose.
Why should I have Naloxone around?
Anyone who uses opioids, either recreationally or for pain relief is at risk of over dosing. Taking drugs alone, mixing them with other drugs or alcohol, or taking opioids when you don't know what's in them (like heroin cut with fentanyl) can put you at higher risk for an overdose. It only makes sense that a person who's unconcious or not breathing won't be able to give themselves Narcan, and paramedics might take awhile to get to you. So loved ones of opioid users should have Naloxone handy and know how to use it.
How do you know when to use Naloxone?
Symptoms of someone who might be overdosing and need Naloxone include:
* unusual sleepiness (you can't wake the person no matter what you do)
*slow or shallow breathing (or no signs of breathing at all)
*extremely small or "pinpoint" pupils.
When in doubt, administer Narcan anyway. It won't hurt a person who isn't taking opioids and delaying administering it to someone who is overdosing could be too late to save them.
How do you use Naloxone?
Naloxone can be given to a patient in two ways: it can be injected (Evizio) or administered by a nasal spray (Narcan). Every dose of the drugs has instructions inside. The makers of Narcan also have an excellent on-line training video for how to administer the nasal form of the drug, and another organization has step-by-step instructions on-line for both nasal spray and injectable Naloxone. It's best to familiarize yourself with how to give the drug before you have to.
What happens after you use Naloxone?
If the drug works effectively, the overdose victim should quickly regain consciousness. If they don't, you'll need to be prepared to administer a second dose if you have one (the free kits have 2 doses). Even the victim does regain consciousness, Naloxone is not a substitute for emergency medical care. As soon as you can, call 9-1-1 and when the victim wakes up, encourage them to go to the hospital with paramedics. Without treatment, they could relapse or suffer acute withdrawl both of which can be life threatening.
"Narcan is not a substitute for emergency medical care." Adapt Pharma, makers of Narcan
Does Naloxone have side effects?
Naloxone does have the potential for side effects , everything from nausea and diarrhea, to agitation, even seizures and heart arrhythmias. The possiblity of side effects is the other reason why experts say an overdose patient should get to a doctor ASAP after they're administered Narcan.
How do I get Naloxone?
Even though Naloxone (Narcan) is a prescription medication, it's available without a prescription (in Pennsylvania it's under what's called a "standing order") at all major pharmacy chains, but not necessarily at every store -- click here to find out the closest one to you. The spray is covered by a lot of public and private insurance. n fact according to the makers of Narcan, 38% of prescriptions have no co-pay, and 80% have a co-pay of $20 or less.
Additional Naloxone/Opioid Overdose Resources
PA Department of Drug and Alcohol Programs (comprehensive information for people in PA)
Allegheny County Naloxone Resources (including list of pharmacies that offer Narcan for sale)
Overdose Free PA (lots of local resources)
Partnership for Drug Free Kids (good resources for parents)
Narcan website (information from the maker of the aerosol form of the drug)
Get Naloxone Now (on-line training)
Prevention Point Pittsburgh (how to get hands-on training)
Harm Reduction Coalition (what to do during and after a Naloxone rescue)